Nebraska, 2003

Tornadoes and Flash Flooding in Nebraska, June 24, 2003

June 24, 2003 · NWS LBF · 51 events in 14 counties and zones

27 hail, 11 thunderstorm wind, 10 tornado, 2 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$294,000
Crop damage
$186,000
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 24, 2:00 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 24, 2:00 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT TUE JUN 24 2003

THERE ARE TWO FORECAST CHALLENGES TODAY:
THE FIRST OF COURSE IS THE PRECIPITATION PROBABILITIES THROUGH
THURSDAY THE SECOND IS THE MAGNITUDE OF THE COOLING WITH THE FRONT
ON WEDNESDAY.

...18Z SYNOPSIS...
     THE SURFACE FRONT/BOUNDARY HAD MOVED BACK TO THE NORTHWEST AND
WAS LOCATED FROM ABOUT ONEILL THROUGH BROKEN BOW AND NORTH PLATTE
TO IMPERIAL. DEWPOINTS AOA 70F WERE ALONG AND A LITTLE NORTHWEST OF
THE BOUNDARY. ANOTHER DRY BOUNDARY WAS PUSHING INTO SOUTHWEST
NEBRASKA FROM NORTHWEST KANSAS. BOTH SEEMED TO PIVOT ABOUT A POINT
NEAR OGALLALA AROUND A CIRCULATION NEAR THE TOP OF THE PLANETARY
BOUNDARY LAYER.
...MODELS...
     THIS MORNINGS ETA AND GFS ARE SIMILAR THIS MORNING, AND BOTH
ARE SHOWING DECENT CONTINUITY BETWEEN RUNS.

...FORECAST TONIGHT THROUGH FRIDAY...
     CONVECTION COULD FIRE JUST ABOUT ANY TIME NOW. GENERALLY WENT
WITH ETA AVN FOR WEDNESDAY THROUGH FRIDAY.
     TURNING TO TONIGHT...THE WATCH HAS PRETTY WELL DONE THE
FORECAST FOR ME. THE SURFACE FRONT SHOULD CONTINUE PIVOTING ABOUT
THE CIRCULATION, WORKING ITS WAY NORTHWESTWARD WITH THE 70F DEWPOINT
LINE GOING WITH IT. AT THE SAME TIME, DRIER AIR WILL WORK IN FROM THE
SOUTHWEST. CONVECTION WILL PROBABLY FIRE NORTH OF A LINE FROM
IMPERIAL TO CURTIS. IN FACT THE WHOLE SCENARIO IS AN AWFUL LOT LIKE
YESTERDAYS. WITH YESTERDAYS PRECIPITATION IN THE NORTH CENTRAL AND
NORTHEAST AND THE HPC EXCESSIVE RAINFALL POTENTIAL OUTLOOK, I WILL
CONTINUE THE CURRENT FLOOD WATCH. THE POTENTIAL FOR EXCESSIVE
RAINFALL IS ALSO THERE SOUTHWEST TO NORTH PLATTE, BUT RAINFALL TOTALS
IN LINCOLN COUNTY AND NORTH WERE NOT REAL HIGH BECAUSE OF THE FAST
MOVEMENT OF THE CONVECTIVE SYSTEM LAST NIGHT.
     THE RUC SEEMED TO HANDLE THE SITUATION WELL YESTERDAY. FOR NOW,
IT APPEARS THAT THE RUC IS DOING WELL WITH THE CURRENT CONDITIONS
(AS IT SHOULD), SO I WILL BLEND THE RUC WITH THE ETA FOR TONIGHTS
FORECAST END OF PRECIPITATION.

...EXTENDED SATURDAY THROUGH TUESDAY...
     THE 24/00Z MEDIUM RANGE GFS SHOWS GOOD CONTINUITY WITH THE
23/00Z CYCLE IN THE HANDLING OF THE UPPER RIDGE BUILDING INTO THE
SOUTHWEST THIS WEEKEND AND THE TROUGH COMING ASHORE IN THE PACIFIC
NORTHWEST. THE CONSISTENCY IS ENCOURAGING AND AIDS MY LEVEL OF
CONFIDENCE IN THE GFS SOLUTION.
     THE FRONT BEGINS WORKING ITS WAY NORTH AGAIN SATURDAY NIGHT,
AND THE GULF FLOW RETURNS TO SOUTHWEST NEBRASKA, DESTABILIZING THE
ATMOSPHERE. IT GETS SOME UPPER SUPPORT FROM A TROUGH. SO, I HAVE
INTRODUCED A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY IN
THE SOUTHWEST. THEN ANOTHER SYSTEM BEGINS TO TURN THE FLOW ALOFT
TO A MORE SOUTHWESTERLY DIRECTION FOR A SLIGHT CHANCE OF
THUNDERSTORMS MONDAY.

.LBF...FLOOD WATCH 005>010

SPRINGER
Hazardous weather outlook, Jun 24, 2:03 PM CST, 2 hours 7 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
303 PM CDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

...TORNADO WATCH UNTIL 10 PM CDT (9 PM MDT) FOR PORTIONS OF WESTERN
AND NORTH CENTRAL NEBRASKA.
...FLOOD WATCH THROUGH TONIGHT PARTS OF NORTH CENTRAL NEBRASKA...

.DAY ONE...TONIGHT.

THE ATMOSPHERE ACROSS THE OUTLOOK AREA HAS BECOME VERY UNSTABLE
ONCE AGAIN AND THUNDERSTORMS DEVELOPMENT IS LIKELY THROUGH THE EARLY
MORNING HOURS. A FEW OF THE STORMS MAY REACH SEVERE LIMITS AND
PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS UP TO AND OVER 60 MPH. A
WARM FRONT EXTENDING FROM NEAR ARTHUR TO MULLEN TO AINSWORTH AND
SPRINGVIEW WILL MOST LIKELY BE THE INITIATION POINT FOR THE
THUNDERSTORMS. THIS BOUNDARY ALONG WITH STRONG TURNING OF THE WINDS
FROM EAST TO SOUTHEAST AT THE SURFACE TO WEST ALOFT...MAY ALSO AID
IN ISOLATED TORNADO DEVELOPMENT. AS A RESULT TORNADO WATCH HAS BEEN
ISSUED THROUGH 10 PM CDT (9 PM MDT) FOR AREAS MAINLY EAST OF HIGHWAY
61...NORTH OF HIGHWAY 23 AN INTERSTATE 80. AT THIS TIME SEVERE
THUNDERSTORM DEVELOPMENT THIS AFTERNOON SEEMS MOST LIKELY ACROSS
AREAS NORTH OF HIGHWAY 91...EAST OF HIGHWAY 83. OUTSIDE OF THIS AREA
STORM DEVELOPMENT WILL MORE LIKELY LATE THIS AFTERNOON INTO THE
EVENING HOURS.

FLOODING IS ALSO A CONCERN AS EXCESSIVE RAINFALL HAS OCCURRED EACH
DAY SINCE SUNDAY.  FLOODING OCCURRED IN VALENTINE EARLY SUNDAY
MORNING AND EARLY TUESDAY MORNING.  A FLOOD WATCH IS IN EFFECT
THROUGH TONIGHT FOR EASTERN CHERRY COUNTY...KEYA PAHA...BOYD...
BROWN...ROCK AND HOLT COUNTIES.  INDICATIONS ARE VERY HEAVY RAIN
WILL DEVELOP AGAIN TONIGHT ACROSS SOME AREAS ALREADY WET FROM RECENT
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY. NONE OF THESE STORMS ARE
EXPECTED TO BE SEVERE.

THURSDAY THROUGH MONDAY...DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATE THIS AFTERNOON AND
INTO THE EVENING HOURS.

SPOTTER ACTIVATION IS NOT ANTICIPATED WEDNESDAY THROUGH MONDAY.

DP

In the hours before

Local storm report, Jun 24, 10:15 AM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1115 AM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    7 E HAYES CENTER        NE     0.75 HAIL 06/23/03
CUSTER

CAB

NWUS53 KLBF 241616 RRA
LSRLBF

PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1115 AM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    7 E HAYES CENTER        NE     0.75 HAIL
06/23/03   HAYES

CAB
Local storm report, Jun 24, 10:15 AM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1115 AM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    7 E HAYES CENTER        NE     0.75 HAIL
06/23/03   HAYES

CAB
Local storm report, Jun 24, 10:15 AM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1115 AM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    7 E HAYES CENTER        NE     0.75 HAIL
06/23/03   HAYES

CAB
Local storm report, Jun 24, 11:54 AM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1254 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 AM    CRESCENT LAKE NWR         NE   0.88 IN HAIL
06/24/03   GARDEN                         COR

CAB

The radar

The North Platte radar (KLNX), 116 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

27 hail, 11 thunderstorm wind, 10 tornado, 2 flash flood, 1 lightning. Local standard time, as filed.

Hail, Lincoln

When
June 24, 4:10 PM CST
Where
Lincoln County, 1 mi NW of Wellfleet
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.100, -99.783

Hail, Lincoln

When
June 24, 4:30 PM CST
Where
Lincoln County, 12 mi S of North Platte
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.633, -100.517

Hail, Lincoln

When
June 24, 4:33 PM CST to 4:35 PM CST
Where
Lincoln County, 1 mi S of North Platte
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Hail, Lincoln

When
June 24, 4:40 PM CST
Where
Lincoln County, North Platte
Measured
1.5 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Hail, Chase

When
June 24, 3:45 PM MST
Where
Chase County, 3 mi N of Wauneta
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.483, -98.783

Hail, Hayes

When
June 24, 4:48 PM CST
Where
Hayes County, 4 mi NW of Hamlet
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.150, -99.017

Hail, Hayes

When
June 24, 5:02 PM CST
Where
Hayes County, 5 mi WNW of Hamlet
Measured
1.75 in hail
Property damage
$3,000
Crop damage
$30,000
Reported by
GENERAL PUBLIC
Coordinates
40.517, -100.833

Hail, Lincoln

When
June 24, 5:05 PM CST
Where
Lincoln County, North Platte
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.167, -99.017

Wind gusts to 55 mph also occurred with the storm.

Hail, Logan

When
June 24, 5:08 PM CST
Where
Logan County, 5 mi W of Stapleton
Measured
1.75 in hail
Property damage
$2,000
Crop damage
$3,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -99.517

Hail, Lincoln

When
June 24, 5:10 PM CST
Where
Lincoln County, 2 mi E of North Platte
Measured
1.25 in hail
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.683, -100.833

Hail, Lincoln

When
June 24, 5:10 PM CST
Where
Lincoln County, 5 mi S of North Platte
Measured
1.25 in hail
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.533, -98.933

Hail, Chase

When
June 24, 4:35 PM MST
Where
Chase County, Wauneta
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$30,000
Reported by
GENERAL PUBLIC
Coordinates
40.667, -100.667

Hail, Thomas

When
June 24, 5:44 PM CST
Where
Thomas County, 10 mi S of Thedford
Measured
2 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.250, -99.467

Tornado, Lincoln

When
June 24, 5:44 PM CST
Where
Lincoln County, 6 mi NNE of Maxwell
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
STORM CHASER
Coordinates
42.967, -99.383

A supercell moved across the area and produced a weak tornado that briefly touched down in open rangeland.

Tornado, Lincoln

When
June 24, 6:00 PM CST
Where
Lincoln County, 19 mi NNE of Brady
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
NWS STORM SURVEY
Coordinates
42.600, -99.333

A long lived supercell that moved from south central Lincoln County to northeast Lincoln County produced a tornado in open rangeland in northeast Lincoln County near the Lincoln and Custer County line. After touching down, the tornado then moved into Custer County producing damage to 2 center pivot irrigation systems as it moved across corn fields.

Tornado, Custer

When
June 24, 6:00 PM CST to 6:05 PM CST
Where
Custer County, 8 mi SSW of Arnold
Rating
F0
Path length
2 mi
Path width
30 yd
Property damage
$50,000
Crop damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
40.633, -101.017

A long lived supercell that moved from south central Lincoln County to northeast Lincoln County produced a tornado in Lincoln County near the Lincoln and Custer County line which then moved into Custer County. After entering Custer County, storm chasers and ranchers watched the tornado as it moved through corn fields and destroyed 2 center pivot irrigation systems.

Tornado, Lincoln

When
June 24, 6:10 PM CST
Where
Lincoln County, 14 mi S of Maxwell
Rating
F0
Path length
0.1 mi
Path width
10 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
42.450, -99.517

A supercell produced a weak tornado that hit a farmstead shifting the garage off its foundation and damaging one wall of the garage, tearing off a small section of the house roof, breaking large limbs off surrounding trees, and lifting a nearby camper and throwing it into a fence.

Hail, Blaine

When
June 24, 6:35 PM CST
Where
Blaine County, Brewster
Measured
1.25 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
42.200, -100.067

Hail, Brown

When
June 24, 6:35 PM CST
Where
Brown County, 17 mi S of Ainsworth
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.433, -98.650

Hail, Lincoln

When
June 24, 6:37 PM CST
Where
Lincoln County, 21 mi N of Maxwell
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.933, -99.867

Hail, Logan

When
June 24, 6:37 PM CST
Where
Logan County, 6 mi S of Stapleton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.667, -100.033

Thunderstorm Wind, Rock

When
June 24, 6:40 PM CST
Where
Rock County, Bassett
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.283, -100.233

The storm knocked down large tree limbs around town.

Hail, Rock

When
June 24, 6:42 PM CST
Where
Rock County, 5 mi S of Newport
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.833, -100.583

Hail, Brown

When
June 24, 6:43 PM CST
Where
Brown County, 6 mi S of Ainsworth
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.800, -99.383

Hail, Boyd

When
June 24, 6:45 PM CST
Where
Boyd County, 5 mi SE of Naper
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.533, -100.383

Thunderstorm Wind, Rock

When
June 24, 6:48 PM CST
Where
Rock County, 9 mi S of Bassett
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.333, -100.267

The winds broke off several large tree branches.

Hail, Brown

When
June 24, 6:54 PM CST
Where
Brown County, 25 mi S of Johnstown
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.483, -99.383

Hail, Hayes

When
June 24, 7:00 PM CST
Where
Hayes County, 8 mi N of Hayes Center
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.150, -100.750

Tornado, Rock

When
June 24, 7:04 PM CST
Where
Rock County, 4 mi N of Rose
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
41.483, -100.617

A weak tornado touched down in open rangeland.

Hail, Lincoln

When
June 24, 7:05 PM CST
Where
Lincoln County, 7 mi NE of Wellfleet
Measured
1.5 in hail
Property damage
$2,000
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
40.883, -100.533

Thunderstorm Wind, Rock

When
June 24, 7:05 PM CST
Where
Rock County, Newport
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
41.167, -100.483

Outflow from thunderstorms broke off large tree branches and destroyed an old barn.

Hail, Custer

When
June 24, 7:05 PM CST
Where
Custer County, 1 mi NE of Arnold
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Tornado, Rock

When
June 24, 7:25 PM CST
Where
Rock County, 8 mi S of Bassett
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
LAW ENFORCEMENT
Coordinates
41.150, -100.783

A weak tornado broke large branches off trees. Some of the branches were found hanging from a nearby power line.

Hail, Lincoln

When
June 24, 7:35 PM CST
Where
Lincoln County, 7 mi SW of Wellfleet
Measured
1.75 in hail
Property damage
$3,000
Crop damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
40.417, -101.317

Tornado, Keya Paha

When
June 24, 7:48 PM CST
Where
Keya Paha County, 3 mi E of Mills
Rating
F0
Path length
0.1 mi
Path width
20 yd
Property damage
$30,000
Crop damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
41.083, -100.783

A tornado moved across a farmstead and produced major damage to a mechanics shop, a garage, and a grain bin. Numerous mature trees were also snapped off or uprooted.

Tornado, Hayes

When
June 24, 8:05 PM CST
Where
Hayes County, 10 mi E of Hayes Center
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
40.417, -101.367

The tornado touched down in open rangeland.

Hail, Frontier

When
June 24, 8:20 PM CST
Where
Frontier County, 3 mi W of Maywood
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
40.983, -100.783

Thunderstorm Wind, Holt

When
June 24, 8:30 PM CST
Where
Holt County, Swan Lake
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.467, -101.367

Thunderstorm Wind, Holt

When
June 24, 8:39 PM CST
Where
Holt County, 8 mi SW of Amelia
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.150, -100.783

Thunderstorm Wind, Holt

When
June 24, 8:45 PM CST
Where
Holt County, 2 mi E of Atkinson
Measured
65 kt (75 mph) estimated gust
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -101.283

Wind gusts from thunderstorms broke windows in homes and snapped off numerous large tree limbs.

Thunderstorm Wind, Custer

When
June 24, 8:55 PM CST to 9:00 PM CST
Where
Custer County, 3 mi S of Oconto
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.917, -99.017

Thunderstorm winds snapped off numerous large tree limbs. Four homes sustained damage from falling trees.

Flash Flood, Lincoln

When
June 24, 9:00 PM CST to 11:00 PM CST
Where
Lincoln County, Southeast Portion
Property damage
$2,000
Crop damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
40.767, -100.750

Thunderstorms that kept developing over the area caused normally dry creeks and low lying areas to fill with water. Water up to 2 feet deep in some locations flowed over rural roads.

Flash Flood, Frontier

When
June 24, 9:00 PM CST to 11:00 PM CST
Where
Frontier County, North Central Portion
Property damage
$20,000
Crop damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
42.300, -99.850

Runoff from thunderstorms that kept redeveloping over the area combined with flood waters rushing into the area from upstream in southeast Lincoln County to cause flash flood conditions in the Wells Canyon area, 5 miles north-northwest of Curtis, and in the Fox Creek area. A 25 feet wide by 8 feet deep portion of a rural road was washed away in the Wells Canyon area. Fox Creek, from Moorefield through Curtis, overflowed its banks significantly as water rushed into it from upstream.

Thunderstorm Wind, Holt

When
June 24, 9:10 PM CST
Where
Holt County, O Neill
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.400, -100.517

Numerous trees were uprooted or snapped off by the thunderstorm outflow winds.

Hail, Holt

When
June 24, 9:12 PM CST
Where
Holt County, 1 mi E of Emmet
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.133, -100.783

Thunderstorm Wind, Frontier

When
June 24, 9:30 PM CST
Where
Frontier County, Curtis
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.467, -99.850

Thunderstorm winds knocked down large tree limbs through town.

Tornado, Loup

When
June 24, 9:30 PM CST
Where
Loup County, 2 mi N of Taylor
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
STORM CHASER
Coordinates
41.450, -100.183

The tornado touched down briefly in open rangeland.

Thunderstorm Wind, Frontier

When
June 24, 9:50 PM CST
Where
Frontier County, Stockville
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -100.633

Outflow from thunderstorms broke off large tree limbs.

Tornado, Rock

When
June 24, 9:52 PM CST
Where
Rock County, 10 mi SE of Bassett
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
41.383, -100.533

The tornado made a brief touchdown over open rangeland.

Lightning, Frontier

When
June 24, 10:00 PM CST
Where
Frontier County, Stockville
Property damage
$8,000
Reported by
NEWSPAPER
Coordinates
42.533, -99.333

Lightning struck a tree near the Frontier County Courthouse and blew the tree apart. A 12 foot section of the tree was thrown 67 feet where 2 feet of it stuck in the ground. The lightning strike also knocked out the computer system in the courthouse.

Thunderstorm Wind, Frontier

When
June 24, 10:10 PM CST
Where
Frontier County, Eustis
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.583, -99.517

Thunderstorm outflow broke off several large tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyThe tornado archive for Nebraska, 2003Warnings in Nebraska, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363718, 5363717, 5363716, 5363715, 5363713, 5363712, 5363711, 5363710, 5363707, 5363708, 5363709, 5363714, 5363704, 5363706, 5363703, 5363705, 5363636, 5363389, 5363719, 5363129, 5363723, 5363131, 5363132, 5363720, 5363722, 5363133, 5363721, 5363136, 5363135, 5363130, 5363134, 5363724, 5363138, 5363139, 5363137, 5363142, 5363145, 5363141, 5363143, 5363140, and more.